my friend is taking 50mcg of Synthroid and she is having some problems.
She has been on meds for 2 month.
side effects : nausea, pain in joints, headache, eye twitching, feeling hot and she had some she called it heart fluttering or racing.
she gave me her labs: FT4: 1.54 ( 0.61-1.76) 80%
FT3: 3.4 (2.3-4.2 ) 60%
I told her she needs to decrease her meds and she should call her doctor and let him know.
I don't want to give her the wrong advice but I think 80% is too much.
She is worried the doctor will take her meds away.
I had much the same reaction to 50 mcgs of Synthroid. Same labs, same symptoms. The problem is, that's the lowest therapeutic dose. (25 mcgs isn't an actual "dose", and can reduce thyroid function even lower than it is without any med at all.) My endo did take it away and told me to stay sick until I got sick enough to "tolerate" Synthroid. That was no option for me, so I went to an Armour prescriber. I never again was overmedicated the same as I had been on the smallest dose of Synthroid.
Tell your friend that those problems she's having sound exactly like the ones I had while overmedicated. Tell her she has options; Synthroid isn't the only med out there, and she may do better with another.
Between 50% and 70% is enough for most people. My own FT4 is only 40%, but my FT3 is 70% and that's carrying me along, I think.
Since her options are limited, perhaps trying another brand of T4 would work better for her. Some of the generics are reputed to be less potent. That might soften the blow to her system, you know?
I have seen people here who take only 25 mcgs; but then, if they were doing well with that, they wouldn't be here reporting trouble. Most often though, 25 mcgs is only enough to decrease TSH without raising the all-important thyroid hormones. Lowering TSH without raising FTs makes the hypo worse, because it decreases the remaining natural thyroid function without adding back enough hormone to do any good.
Wish I had a better option for her. It's a tough spot to be in.